Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 19, 2024Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 1:48 PM CDT for Ellis County, Trego County, Kansas. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 1:48 PM CDT (18:48 UTC)
Expired
May 19, 2024, 2:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:00 PM CDTHAIL 16 E Trego Center, KS
May 19, 2:25 PM CDTHAIL 1.752 Wnw Ellis, KS
May 19, 2:25 PM CDTHAIL 2Ellis, KS
May 19, 2:30 PM CDTHAIL 31 Ene Ellis, KS
May 19, 2:35 PM CDTHAIL 1.51 Sse Ellis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS53 KDDC 191848
SVRDDC
KSC051-195-191930-
/O.NEW.KDDC.SV.W.0053.240519T1848Z-240519T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
148 PM CDT Sun May 19 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Trego County in west central Kansas...
  Northern Ellis County in central Kansas...

* Until 230 PM CDT.

* At 148 PM CDT, a severe thunderstorm was located near Trego Center,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ogallah and Riga around 200 PM CDT.
  Ellis around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 9904 3870 9981 3870 9992 3883 10004
      3913 9972 3913 9904
TIME...MOT...LOC 1848Z 229DEG 49KT 3883 9985 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
1 follow-up statement
908 
WWUS53 KDDC 191903
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
203 PM CDT Sun May 19 2024

KSC051-195-191930-
/O.CON.KDDC.SV.W.0053.000000T0000Z-240519T1930Z/
Trego KS-Ellis KS-
203 PM CDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN TREGO AND NORTHERN ELLIS COUNTIES...

At 203 PM CDT, a severe thunderstorm was located near Riga, moving
northeast at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Emergency management reported quarter sized hail 2 miles 
         north of Cedar Bluff Lake.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Ellis, Ogallah, Yocemento, Cedar Bluff, and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 9976 3877 9983 3890 9991 3913 9972
      3913 9904 3907 9904
TIME...MOT...LOC 1903Z 239DEG 37KT 3890 9968 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:40 PM CDT, 8 minutes earlier. Its key messages:

  • Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
  • Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
  • Cooler temperatures mid week.
Area forecast discussion, May 19, 1:40 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
140 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Intense squall line with wind gusts of 60-100 mph potential is
  on track for this afternoon and evening.

- Residual moisture along with another shortwave could lead to
  a few stronger storms along the I-70 corridor Monday evening.

- Cooler temperatures mid week.

&&

.UPDATE...
Issued at 103 PM CDT Sun May 19 2024

MESOSCALE DISCUSSION...

An 80-90 kt subtropical jet was located over the southern
Rockies, with the exit region over the southern high plains.
Ahead of this feature lee troughing has allowed for a robust
moisture return into central and southwest Kansas. Strong
instability has develop with surface based CAPE from 3000 to
4000 j/kg. The dry line was sharp in the Texas Panhandle but
less defined farther north. The dryline is surging eastward
through the panhandle but bends back to the northwest into
Colorado. Given a weak capping inversion along with elevated
heating and jet dynamics, t-storms will develop west of the
Kansas state line by 2 to 3 pm and then move into Kansas. Bulk
shear values support supercells initially in far southwest
Kansas. However, 0-1 km SRH values were only about 50 m2/s2
given the absence of a warm front in southwest Kansas that would
result in backed winds and higher low level SRH. Very large
hail is likely with the initial supercells but it is uncertain
how long the cells with remain discrete. Given the strong
instability and deep veering wind profile, very large to giant
hail is possible through 5 pm. As the storms develop cold pools,
there should be a transition to outflow domination, with
damaging winds of 70-80+ mph and small hail over a large area.
These storms will be oriented north to south and sweeping
eastward across southwest and into central Kansas during the
evening.

Farther north, storm initiation may occur early this afternoon
along I-70. Low level shear is stronger in this area so the
tornado threat could be higher there.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 1214 PM CDT Sun May 19 2024

17Z obs and upper air analysis shows widespread low 60 dewpoints
along and ahead of the dryline which is located in the far
western Oklahoma panhandle. A cu field is starting to show up on
satellite near Clayton, NM which will be monitored over the next
couple of hours for storm initiation. CAMs have been consistent
with storms forming and intensifying just west of the CO-KS
border around 2 pm and quickly expanding and growing linear as
they move eastward. HRRR wind gusts have been showing 60-80 kt
wind potential at 10m starting near the K-25 corridor and
growing eastward through the late afternoon and evening for the
rest of southwest Kansas. Storm warnings will most likely
reflect this with WEA activation for 80+ mph destructive wind
threat. Another threat that will be monitored as the squall line
matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear
values are already SW at 35 kts east of highway 281 and are
expected to increase with the intensification of the low level
jet after 00Z. QLCS tornadoes will be very hard to have lead
time on warnings as they are usually quick spin ups and along
with the already destructive straight line wind threat
regardless if the winds are rotating or straight they will be
over 80 mph. The squall line should be out of DDC CWA by 03Z.

Lower confidence of a rogue supercell this evening is still in
play mainly in NW Oklahoma around Woodward however this could be
as far north as Coldwater-Medicine Lodge. If this happens with
the low level jet, the moisture, and instability...this
particular feature could have giant hail and supercell tornado
potential.

Monday most of the day will be the atmosphere recharging as we
should have a weak frontal boundary and southeast winds bringing
in the return of some moisture. By the late afternoon and
evening a shortwave trough is forecast to develop in northwest
to north central Kansas and we could see another round of some
strong to severe storms capable of hail and gusty winds.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 137 PM CDT Sun May 19 2024

Short long term discussion due to upcoming severe weather event
today. Main feature in the medium term model ensembles is a
large longwave trough over the western CONUS which will bring a
stronger cold front across Kansas Tuesday afternoon into
Wednesday. Most of the moisture and instability ahead of the
front will be in central Kansas and thus the severe weather
potential in southwest Kansas looks low. The longwave trough
hangs on in the central and northern plains through the late
workweek and with the upper level lows more in the northern
plains the storm threat will be mostly due to frontal passages
in northwest and north central Kansas Friday into Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1150 AM CDT Sun May 19 2024

Main weather event of interest will be an intense squall line
forecast to develop in eastern Colorado early this afternoon
and race across southwest Kansas. TEMPOs are included in the
TAF and we are expecting the line of storms to be around GCK and
LBL in the 22Z-00Z time frame, DDC and HYS in the 23-01Z time
frame. Downburst winds of 60+ kts are possible in this line of
storms (with some models showing as high as 75+kt gusts) as they
move over the airport and take off and landing is not advised
when the line is moving through. The line should be out of
southwest Kansas by 03Z. Low clouds are forecast to develop for
DDC and HYS between 10-14Z where we could see cloud ceilings
drop to IFR flight category.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 19, 2:16 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
216 AM CDT Sun May 19 2024

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

Numerous thunderstorms are expected Sunday afternoon and
evening. Some storms are expected to be severe with large hail
and damaging winds.

The highest risk of straight line wind damage will be east of
Dodge City Sunday evening, where gusts of 60-90 mph are expected.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Additional, more isolated severe thunderstorms are possible
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 4 pm Sunday.

Turner

In the hours before

Special weather statement, May 19, 1:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
129 PM CDT Sun May 19 2024

KSZ030-031-045-191900-
Trego KS-Ellis KS-Ness KS-
129 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NESS...CENTRAL
TREGO AND WEST CENTRAL ELLIS COUNTIES THROUGH 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trego Center, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Trego Center around 135 PM CDT.

Other locations in the path of this storm include Ogallah and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 9994 3880 10012 3913 9973 3889 9941
TIME...MOT...LOC 1829Z 229DEG 40KT 3877 9996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:59 PM CDTSpecial Weather StatementDDCHamilton31 min
May 18, 11:27 PM CDTSpecial Weather StatementDDCHamilton33 min
May 19, 1:23 AM CDTSpecial Weather StatementDDCLane, Scott67 min
May 19, 1:46 AM CDTSevere Thunderstorm WarningDDCLane, Scott59 min
May 19, 1:59 AM CDTSpecial Weather StatementDDCTrego61 min
May 19, 6:26 AM CDTSpecial Weather StatementDDCHodgeman64 min
May 19, 1:29 PM CDTSpecial Weather StatementDDCTrego31 min
May 19, 2:19 PM CDTTornado WarningDDCEllis26 min
May 19, 2:26 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCEllis, Trego19 min
May 19, 2:38 PM CDTTornado WarningDDCEllis52 min
May 19, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens53 min
May 19, 3:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis28 min
May 19, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny, Scott50 min
May 19, 3:43 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Seward, Stanton, Stevens62 min
May 19, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton61 min
May 19, 4:23 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Kearny, Scott37 min
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Gray, Haskell, Meade, Seward, Stevens61 min
May 19, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Kearny, Lane, Scott59 min
May 19, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Kiowa, Meade50 min
May 19, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more43 min
May 19, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Meade30 min
May 19, 5:49 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more56 min
May 19, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 3 more53 min
May 19, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade27 min
May 19, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Clark, Comanche, Ford, Kiowa, Meade25 min
May 19, 6:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.